2018, 38(4): 1745-1776. doi: 10.3934/dcds.2018072

A formula for the boundary of chaos in the lexicographical scenario and applications to the bifurcation diagram of the standard two parameter family of quadratic increasing-increasing Lorenz maps

1. 

Departamento de Matemáticas y Ciencia de la Computación, Universidad de Santiago de Chile, Santiago, Chile

2. 

Escuela de Matemática y Estadistíca, Universidad Central de Chile, Santiago, Chile

* Corresponding author: rafael.labarca@usach.cl

See section Acknowledgements

Received  May 2016 Revised  November 2017 Published  January 2018

The Geometric Lorenz Attractor has been a source of inspiration for many mathematical studies. Most of these studies deal with the two or one dimensional representation of its first return map. A one dimensional scenario (the increasing-increasing one's) can be modeled by the standard two parameter family of contracting Lorenz maps. The dynamics of any member of the standard family can be modeled by a subshift in the Lexicographical model of two symbols. These subshifts can be considered as the maximal invariant set for the shift map in some interval, in the Lexicographical model. For all of these subshifts, the lower extreme of the interval is a minimal sequence and the upper extreme is a maximal sequence. The Lexicographical world (LW) is precisely the set of sequences (lower extreme, upper extreme) of all of these subshifts. In this scenario the topological entropy is a map from LW onto the interval $[0, \log{2}]$. The boundary of chaos (that is the boundary of the set of $ (a, b) ∈ LW$ such that $h_{top}(a, b)>0$) is given by a map $ b = χ(a)$, which is defined by a recurrence formula. In the present paper we obtain an explicit formula for the value $χ(a)$ for $a$ in a dense set contained in the set of minimal sequences. Moreover, we apply this computation to determine regions of positive topological entropy for the standard quadratic family of contracting increasing-increasing Lorenz maps.

Citation: Rafael Labarca, Solange Aranzubia. A formula for the boundary of chaos in the lexicographical scenario and applications to the bifurcation diagram of the standard two parameter family of quadratic increasing-increasing Lorenz maps. Discrete & Continuous Dynamical Systems - A, 2018, 38 (4) : 1745-1776. doi: 10.3934/dcds.2018072
References:
[1]

V. S. Afraimovich, V. V. Bykov, L. P. Shil'nikov, The origin and structure of the Lorenz attractor, Dokl. Akad. Nauk SSSR, 234 (1977), 336-339.

[2]

V. S. Afraimovich, V. V. Bykov, L. P. Shil'nikov, On attracting structurally unstable limit sets of Lorenz attractor type, Trudy Moskov. Mat. Obshch., 44 (1982), 150-212.

[3]

L. Alseda, J. Llibre and M. Misiurewicz, Combinatorial Dynamics and Entropy in Dimension One, 2 $^{nd}$ edition, Advenced Series in Nonlinear Dynamics, 5. World Scientific Publishing Co., Inc., River Edge, NJ, 2000.

[4]

S. Aranzubia, Hacia una demostración de la arco conexidad de la isentropa de entropía cero de la familia cuadrática de Lorenz lexicográfica: burbujas de entropía constante y cotas superiores para las burbujas de entropía cero., Ph. D thesis, Universidad de Santiago de Chile, 2015.

[5]

R. Bamón, R. Labarca, R. Mañé, M. J. Pacifico, The explosion of singular cycles, Inst. Hautes Études Sci. Publ. Math., 78 (1993), 207-232.

[6]

H. Bruin, S. Van Strien, Monotonicity of entropy for real multimodal maps, Journal of the American Mathematical Society, 28 (2015), 1-61.

[7]

W. De Melo, M. Martens, Universal Models for Lorenz maps, Ergodic Theory Dynam. Systems, 21 (2001), 833-860.

[8]

W. De Melo and S. Van Strien, One-dimensional Dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], Springer-Verlag, Berlin, 1993.

[9]

P. Glendinning, C. Sparrow, Prime and renormalisable kneading invariants and the dynamics of expanding Lorenz maps. Homoclinic Chaos, Phys. D., 62 (1993), 22-50. doi: 10.1016/0167-2789(93)90270-B.

[10]

J. Guckenheimer, A strange, strange attractor, in The Hopf Bifurcation and Its Applications, Springer, New York, (1976), 368–381. doi: 10.1007/978-1-4612-6374-6_25.

[11]

J. Guckenheimer, R. F. Williams, Structural Stability of Lorenz Attractors, Publ. Math. IHES, 50 (1979), 59-72.

[12]

R. Labarca, Bifurcation of Contracting Singular Cycles, Ann. Sci. École Norm. Sup., 28 (1995), 705-745. doi: 10.24033/asens.1731.

[13]

R. Labarca, A note on the topological classification of Lorenz maps on the interval, Topics in symbolic dynamics an applications, London Math. Soc. Lect. Not. Ser., 279 (2000), 229-245.

[14]

R. Labarca, Unfolding singular cycles, Notas Soc. Mat. Chile (N.S.), (2001), 38-71.

[15]

R. Labarca, C. Moreira, Bifurcations of the essential dynamics of Lorenz maps on the real line and the bifurcation scenario for the linear family, Sci. Ser. A Math. Sci. (N.S.), 7 (2001), 13-29.

[16]

R. Labarca, C. Moreira, Bifurcation of the essential dynamics of Lorenz maps and applications to Lorenz-like flows: contributions to the study of the Expanding Case, Bol. Soc. Brasil. Mat. (N.S.), 32 (2001), 107-144. doi: 10.1007/BF01243862.

[17]

R. Labarca, C. Moreira, Essential dynamics for Lorenz maps on the real line and the lexicographical world, Ann. Inst. H. Poincaré Anal. Non Linéaire, 23 (2006), 683-694. doi: 10.1016/j.anihpc.2005.09.001.

[18]

R. Labarca, C. Moreira, Bifurcation of the essential dynamics of Lorenz Maps on the real line and the bifurcation scenario for Lorenz like flows: The contracting case, Proyecciones. Journal of Mathematics, 29 (2010), 241-289.

[19]

R. Labarca, S. Plaza, Bifurcation of discontinuous maps of the interval and palindromic numbers, Bol. Soc. Mat. Mexicana, 7 (2001), 99-116.

[20]

R. Labarca, B. San Martín, Prevalence of hyperbolicity for complex singular cycles, Bol. Soc. Brasil. Mat. (N.S.), 28 (1997), 343-362. doi: 10.1007/BF01233397.

[21]

R. Labarca, L. Vásquez, On the characterization of the kneading sequences associated to injective Lorenz maps of the interval and to orientation preserving homeomorphisms of the circle, Bol. Soc. Mat. Mexicana, 16 (2010), 103-118.

[22]

R. Labarca, L. Vásquez, A characterization of the kneading sequences associated to Lorenz maps of the interval, Bull. Braz. Math. Soc. (N.S.), 43 (2012), 221-245. doi: 10.1007/s00574-012-0011-5.

[23]

E. N. Lorenz, Deterministic non-periodic flow, J. Atmos. Sci., 20 (1963), 130-141.

[24]

N. Metropolis, M. L. Stein, P. R. Stein, Stable states of a non-linear transformation, Numer. Math., 10 (1967), 1-19. doi: 10.1007/BF02165155.

[25]

N. Metropolis, M. L. Stein, P. R. Stein, On finite limit sets for transformations on the unit interval, J. Combinatorial Theory Ser. A, 15 (1973), 25-44. doi: 10.1016/0097-3165(73)90033-2.

[26]

J. Milnor, Remarks on iterated cubic maps, Experiment. Math., 1 (1992), 5-24.

[27]

J. Milnor and W. Thurston, On iterated maps on the interval, Dynamical Systems (College Park, MD, 1986–7), 465–563, Lecture Notes in Math., 1342, Springer, Berlin, 1988.

[28]

M. Milnor and C. Tresser, On entropy and monotonicity for real cubic maps, Comm. Mat. Phys., No1 with an appendix by Adrien Douady and Pierrette Sentenac. 209 (2000), 123–178. doi: 10.1007/s002200050018.

[29]

C. Moreira, Maximal invariant sets for restriction of tent and unimodal maps, Qual. Theory Dyn. Syst., 2 (2001), 385-398. doi: 10.1007/BF02969348.

[30]

S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc., 73 (1967), 747-817. doi: 10.1090/S0002-9904-1967-11798-1.

[31]

R. F. Williams, The structure of Lorenz Attractors, in Turbulence Seminar (Univ. Calif., Berkeley, Calif., 1976/1977). Lecture Notes in Math., Springer, Berlin, 615 (1977), 94–112.

[32]

M. A. Zaks, Scaling properties and renormalization invariants for the "homoclinic quasiperiodicity", Phys. D, 62 (1993), 300-316. doi: 10.1016/0167-2789(93)90289-D.

show all references

References:
[1]

V. S. Afraimovich, V. V. Bykov, L. P. Shil'nikov, The origin and structure of the Lorenz attractor, Dokl. Akad. Nauk SSSR, 234 (1977), 336-339.

[2]

V. S. Afraimovich, V. V. Bykov, L. P. Shil'nikov, On attracting structurally unstable limit sets of Lorenz attractor type, Trudy Moskov. Mat. Obshch., 44 (1982), 150-212.

[3]

L. Alseda, J. Llibre and M. Misiurewicz, Combinatorial Dynamics and Entropy in Dimension One, 2 $^{nd}$ edition, Advenced Series in Nonlinear Dynamics, 5. World Scientific Publishing Co., Inc., River Edge, NJ, 2000.

[4]

S. Aranzubia, Hacia una demostración de la arco conexidad de la isentropa de entropía cero de la familia cuadrática de Lorenz lexicográfica: burbujas de entropía constante y cotas superiores para las burbujas de entropía cero., Ph. D thesis, Universidad de Santiago de Chile, 2015.

[5]

R. Bamón, R. Labarca, R. Mañé, M. J. Pacifico, The explosion of singular cycles, Inst. Hautes Études Sci. Publ. Math., 78 (1993), 207-232.

[6]

H. Bruin, S. Van Strien, Monotonicity of entropy for real multimodal maps, Journal of the American Mathematical Society, 28 (2015), 1-61.

[7]

W. De Melo, M. Martens, Universal Models for Lorenz maps, Ergodic Theory Dynam. Systems, 21 (2001), 833-860.

[8]

W. De Melo and S. Van Strien, One-dimensional Dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], Springer-Verlag, Berlin, 1993.

[9]

P. Glendinning, C. Sparrow, Prime and renormalisable kneading invariants and the dynamics of expanding Lorenz maps. Homoclinic Chaos, Phys. D., 62 (1993), 22-50. doi: 10.1016/0167-2789(93)90270-B.

[10]

J. Guckenheimer, A strange, strange attractor, in The Hopf Bifurcation and Its Applications, Springer, New York, (1976), 368–381. doi: 10.1007/978-1-4612-6374-6_25.

[11]

J. Guckenheimer, R. F. Williams, Structural Stability of Lorenz Attractors, Publ. Math. IHES, 50 (1979), 59-72.

[12]

R. Labarca, Bifurcation of Contracting Singular Cycles, Ann. Sci. École Norm. Sup., 28 (1995), 705-745. doi: 10.24033/asens.1731.

[13]

R. Labarca, A note on the topological classification of Lorenz maps on the interval, Topics in symbolic dynamics an applications, London Math. Soc. Lect. Not. Ser., 279 (2000), 229-245.

[14]

R. Labarca, Unfolding singular cycles, Notas Soc. Mat. Chile (N.S.), (2001), 38-71.

[15]

R. Labarca, C. Moreira, Bifurcations of the essential dynamics of Lorenz maps on the real line and the bifurcation scenario for the linear family, Sci. Ser. A Math. Sci. (N.S.), 7 (2001), 13-29.

[16]

R. Labarca, C. Moreira, Bifurcation of the essential dynamics of Lorenz maps and applications to Lorenz-like flows: contributions to the study of the Expanding Case, Bol. Soc. Brasil. Mat. (N.S.), 32 (2001), 107-144. doi: 10.1007/BF01243862.

[17]

R. Labarca, C. Moreira, Essential dynamics for Lorenz maps on the real line and the lexicographical world, Ann. Inst. H. Poincaré Anal. Non Linéaire, 23 (2006), 683-694. doi: 10.1016/j.anihpc.2005.09.001.

[18]

R. Labarca, C. Moreira, Bifurcation of the essential dynamics of Lorenz Maps on the real line and the bifurcation scenario for Lorenz like flows: The contracting case, Proyecciones. Journal of Mathematics, 29 (2010), 241-289.

[19]

R. Labarca, S. Plaza, Bifurcation of discontinuous maps of the interval and palindromic numbers, Bol. Soc. Mat. Mexicana, 7 (2001), 99-116.

[20]

R. Labarca, B. San Martín, Prevalence of hyperbolicity for complex singular cycles, Bol. Soc. Brasil. Mat. (N.S.), 28 (1997), 343-362. doi: 10.1007/BF01233397.

[21]

R. Labarca, L. Vásquez, On the characterization of the kneading sequences associated to injective Lorenz maps of the interval and to orientation preserving homeomorphisms of the circle, Bol. Soc. Mat. Mexicana, 16 (2010), 103-118.

[22]

R. Labarca, L. Vásquez, A characterization of the kneading sequences associated to Lorenz maps of the interval, Bull. Braz. Math. Soc. (N.S.), 43 (2012), 221-245. doi: 10.1007/s00574-012-0011-5.

[23]

E. N. Lorenz, Deterministic non-periodic flow, J. Atmos. Sci., 20 (1963), 130-141.

[24]

N. Metropolis, M. L. Stein, P. R. Stein, Stable states of a non-linear transformation, Numer. Math., 10 (1967), 1-19. doi: 10.1007/BF02165155.

[25]

N. Metropolis, M. L. Stein, P. R. Stein, On finite limit sets for transformations on the unit interval, J. Combinatorial Theory Ser. A, 15 (1973), 25-44. doi: 10.1016/0097-3165(73)90033-2.

[26]

J. Milnor, Remarks on iterated cubic maps, Experiment. Math., 1 (1992), 5-24.

[27]

J. Milnor and W. Thurston, On iterated maps on the interval, Dynamical Systems (College Park, MD, 1986–7), 465–563, Lecture Notes in Math., 1342, Springer, Berlin, 1988.

[28]

M. Milnor and C. Tresser, On entropy and monotonicity for real cubic maps, Comm. Mat. Phys., No1 with an appendix by Adrien Douady and Pierrette Sentenac. 209 (2000), 123–178. doi: 10.1007/s002200050018.

[29]

C. Moreira, Maximal invariant sets for restriction of tent and unimodal maps, Qual. Theory Dyn. Syst., 2 (2001), 385-398. doi: 10.1007/BF02969348.

[30]

S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc., 73 (1967), 747-817. doi: 10.1090/S0002-9904-1967-11798-1.

[31]

R. F. Williams, The structure of Lorenz Attractors, in Turbulence Seminar (Univ. Calif., Berkeley, Calif., 1976/1977). Lecture Notes in Math., Springer, Berlin, 615 (1977), 94–112.

[32]

M. A. Zaks, Scaling properties and renormalization invariants for the "homoclinic quasiperiodicity", Phys. D, 62 (1993), 300-316. doi: 10.1016/0167-2789(93)90289-D.

Figure 1.  Picture of the Topological Entropy
Figure 2.  Bubble $B(\underline{0}, \underline{1})$
Figure 3.  Region $B_1(\underline{0}, 00\underline{10}, 11\underline{01}, \underline{1})$
Figure 4.  Region $B_2(00\underline{10}, \underline{01}, 11\underline{01}, \underline{1})$
Figure 5.  Region $B_3(\underline{0}, 00\underline{10}, \underline{10}, 11\underline{01})$
Figure 6.  Region $B_1 \cup B_2 \cup B_3$
Figure 7.  Region $C_1 \cup C_2 \cup C_3$
Figure 8.  Region B(a)
Figure 9.  The standard quadratic family
Figure 10.  Graph of the equation $-\mu = y(\nu)$
Figure 11.  Graph of the equation $\nu = x(\mu)$
Figure 12.  Transversal intersection at $(2, 2)$
Figure 13.  Quadratic family for $ \mu = \nu = 2$
Figure 14.  $F_{\mu, \nu}$ for $ \nu = \sqrt{\mu}$ and $ \mu = \dfrac{1+\sqrt{1+4\nu}}{2}$
Figure 15.  Intersection of the curves $\nu = \sqrt{\mu}$ and $ \mu = \dfrac{1+\sqrt{1+4\nu}}{2}$
Figure 16.  Graph of map $F_{\mu_1, \nu_1}$
Figure 17.  Graph of map $F_{(\mu_n, \nu_n)}$
Figure 18.  Graph of the map $F_{(\mu, \nu)}$ for $-\mu < -\dfrac{1+ \sqrt{1+4 \nu}}{2} $
Figure 19.  Graph of the map $ F_{ \mu(t), 0}(x)$
Figure 20.  Graph of map $F_{\mu(t), \nu}, \, 0 \leq t < \nu^2$
Figure 21.  Graph of map $F_{(\mu(t), \sqrt{t})}$
[1]

Prof. Dr.rer.nat Widodo. Topological entropy of shift function on the sequences space induced by expanding piecewise linear transformations. Discrete & Continuous Dynamical Systems - A, 2002, 8 (1) : 191-208. doi: 10.3934/dcds.2002.8.191

[2]

Steven M. Pederson. Non-turning Poincaré map and homoclinic tangencies in interval maps with non-constant topological entropy. Conference Publications, 2001, 2001 (Special) : 295-302. doi: 10.3934/proc.2001.2001.295

[3]

Boris Hasselblatt, Zbigniew Nitecki, James Propp. Topological entropy for nonuniformly continuous maps. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1/2) : 201-213. doi: 10.3934/dcds.2008.22.201

[4]

Nuno Franco, Luís Silva. Genus and braid index associated to sequences of renormalizable Lorenz maps. Discrete & Continuous Dynamical Systems - A, 2012, 32 (2) : 565-586. doi: 10.3934/dcds.2012.32.565

[5]

Dongkui Ma, Min Wu. Topological pressure and topological entropy of a semigroup of maps. Discrete & Continuous Dynamical Systems - A, 2011, 31 (2) : 545-556. doi: 10.3934/dcds.2011.31.545

[6]

Eva Glasmachers, Gerhard Knieper, Carlos Ogouyandjou, Jan Philipp Schröder. Topological entropy of minimal geodesics and volume growth on surfaces. Journal of Modern Dynamics, 2014, 8 (1) : 75-91. doi: 10.3934/jmd.2014.8.75

[7]

Jérôme Buzzi, Sylvie Ruette. Large entropy implies existence of a maximal entropy measure for interval maps. Discrete & Continuous Dynamical Systems - A, 2006, 14 (4) : 673-688. doi: 10.3934/dcds.2006.14.673

[8]

Dante Carrasco-Olivera, Roger Metzger Alvan, Carlos Arnoldo Morales Rojas. Topological entropy for set-valued maps. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3461-3474. doi: 10.3934/dcdsb.2015.20.3461

[9]

José S. Cánovas. Topological sequence entropy of $\omega$–limit sets of interval maps . Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 781-786. doi: 10.3934/dcds.2001.7.781

[10]

José M. Amigó, Ángel Giménez. Formulas for the topological entropy of multimodal maps based on min-max symbols. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3415-3434. doi: 10.3934/dcdsb.2015.20.3415

[11]

Michael Schraudner. Projectional entropy and the electrical wire shift. Discrete & Continuous Dynamical Systems - A, 2010, 26 (1) : 333-346. doi: 10.3934/dcds.2010.26.333

[12]

Van Cyr, Bryna Kra. The automorphism group of a minimal shift of stretched exponential growth. Journal of Modern Dynamics, 2016, 10: 483-495. doi: 10.3934/jmd.2016.10.483

[13]

Almerima Jamakovic, Steve Uhlig. On the relationships between topological measures in real-world networks. Networks & Heterogeneous Media, 2008, 3 (2) : 345-359. doi: 10.3934/nhm.2008.3.345

[14]

Xueting Tian, Paulo Varandas. Topological entropy of level sets of empirical measures for non-uniformly expanding maps. Discrete & Continuous Dynamical Systems - A, 2017, 37 (10) : 5407-5431. doi: 10.3934/dcds.2017235

[15]

Wacław Marzantowicz, Feliks Przytycki. Estimates of the topological entropy from below for continuous self-maps on some compact manifolds. Discrete & Continuous Dynamical Systems - A, 2008, 21 (2) : 501-512. doi: 10.3934/dcds.2008.21.501

[16]

Ghassen Askri. Li-Yorke chaos for dendrite maps with zero topological entropy and ω-limit sets. Discrete & Continuous Dynamical Systems - A, 2017, 37 (6) : 2957-2976. doi: 10.3934/dcds.2017127

[17]

Lluís Alsedà, David Juher, Pere Mumbrú. Minimal dynamics for tree maps. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 511-541. doi: 10.3934/dcds.2008.20.511

[18]

Katrin Gelfert. Lower bounds for the topological entropy. Discrete & Continuous Dynamical Systems - A, 2005, 12 (3) : 555-565. doi: 10.3934/dcds.2005.12.555

[19]

Jaume Llibre. Brief survey on the topological entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3363-3374. doi: 10.3934/dcdsb.2015.20.3363

[20]

Yiming Ding. Renormalization and $\alpha$-limit set for expanding Lorenz maps. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 979-999. doi: 10.3934/dcds.2011.29.979

2016 Impact Factor: 1.099

Metrics

  • PDF downloads (6)
  • HTML views (20)
  • Cited by (0)

Other articles
by authors

[Back to Top]